Headaches

I've been getting headaches every day  for the past few weeks. They come and go throughout the day but at times are bad...pain across all of my head and neck and pounding feeling. Gets worse when I move about or try to exercise. Anyone experience this and have any tips? I'm on hydroxychloroquine and recently started azathioprine too. Regular painkillers aren't really doing the job! 

5 Replies

oldestnewest
  • You say you recently started azathioprine. Did the headaches start soon afterwards? That is the first place I'd look until proven otherwise. Headache is a listed if rare side effect.

  • Ah thanks fr your reply. I hadn't thought of it being a side effect actually but might mention it to the specialist nurse I look after. I have had episodes like this in the past and presumed it was possibly a flare up of symptoms starting again. 

  • I have headaches every day. I take 19 medications a day, for lupus, COPD, & malignant hypertension. The firs side effect of all of my medications is headache. So I am doomed to have them daily. Some days just a naggin light pain, other days it is extreme pain. This has been going on for over 2 years. I've some what have gotten use to it, and just go on. 

  • As PMRpro has suggested, since you recently started azathioprine it is worth investigating whether this could be a side-effect from your new treatment. Headaches are a common symptom of lupus. They may be a part of the lupus itself or may be associated with a clotting (antiphospholipid) syndrome. They may or may not have a migrainous element with flashing lights and visual disturbances. In any patient with lupus who suffers from headaches a systematic search for known causes should be carried out including blood pressure checking and, very important, an examination or the blood for antiphospholipid antibodies ('sticky blood') and ultimately, if indicated, a brain scan. 

  • Thank you all for comments, very helpful and I'll make sure I mention this to my nurse/rheumatologist soon.

You may also like...